Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 3:11 PM CDT for Cloud County, Republic County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 3:11 PM CDT (20:11 UTC)
- Expired
- May 8, 2003, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS53 KTOP 082011 SVRTOP KSC029-157-082100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 312 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 400 PM CDT * AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF JAMESTOWN...OR ABOUT 15 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED... NORWAY COURTLAND SCANDIA BELLEVILLE REPUBLIC MUNDEN A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4000 9742 3958 9766 3940 9792 3999 9792 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 43 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 228 PM CDT THU MAY 8 2003 FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND THEN AGAIN IN THE LATE PERIODS. ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST. STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT 500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON. COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY. DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES. STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY SHALLOW BUT WILL KEEP CHANCE POPS GOING. UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO AND THE WAVE MOVING THROUGH THURSDAY. .TOP...NONE. 65
Hazardous weather outlook, May 8, 1:40 PM CDT, 1 hour 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 140 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK APPEARS LIKELY THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL RAPIDLY BECOME SEVERE THIS AFTERNOON ACROSS NORTHCENTRAL KANSAS. LARGE HAIL...DAMAGING WINDS...AND LONG LIVED TORNADOES ARE ALL EXPECTED DURING THE AFTERNOON ACROSS NORTHCENTRAL KANSAS. THESE STORMS WILL SPREAD OR DEVELOP EAST DURING THE REST OF THE AFTERNOON...WITH THE STRONGEST STORMS GENERALLY NORTH OF INTERSTATE 70...AND WEST OF THE TURNPIKE...THROUGH EARLY EVENING. STRONG TO SEVERE THUNDERSTORMS WILL SPREAD INTO THE AREA ALONG AND SOUTHEAST OF THE TURNPIKE BY EARLY EVENING. THESE STORMS WILL ALSO BY CAPABLE OF PRODUCING TORNADOS...ALONG WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY MORNING...MAINLY BETWEEN MIDNIGHT AND NOON...ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 9:29 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
929 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM HOPE KS .75 INCH HAIL
05/08/03 DICKINSON
0349 AM HERINGTON KS 1 INCH HAIL
05/08/03 DICKINSON
0412 AM SOLOMON KS 1 INCH HAIL
05/08/03 DICKINSON
0438 AM CONCORDIA KS .75 INCH HAIL
05/08/03 CLOUD
0452 AM BUCKEYE KS 1 INCH HAIL
05/08/03 DICKINSON
0500 AM 11 E MANCHESTER KS .88 INCH HAIL
05/08/03 DICKINSON
0508 AM 1 NE UPLAND KS 1.75 INCH HAIL
05/08/03 DICKINSON
0517 AM MILFORD KS 1.75 INCH HAIL
05/08/03 GEARY
0529 AM KEATS KS 60 MPH TSTM GUST
05/08/03 RILEY NO DAMAGE.
0700 AM 2 S LE ROY KS .75 INCH HAIL
05/08/03 COFFEY
0733 AM 5 SW GARNETT KS 1.75 INCH HAIL
05/08/03 ANDERSON
0738 AM 1 S WELDA KS 1.75 INCH HAIL
05/08/03 ANDERSON
0812 AM 2 S LILLIS KS .75 INCH HAIL
05/08/03 MARSHALL
0820 AM 4 SW CENTRALIA KS .75 INCH HAIL
05/08/03 NEMAHASpecial weather statement, May 8, 9:45 AM CDT, 5 hours 26 minutes before
KSZ008>012-020>024-026-081600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 945 AM CDT THU MAY 8 2003 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH #297... REPUBLIC WASHINGTON CLOUD CLAY RILEY SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297... MANHATTAN CLAY CENTER CONCORDIA SEVERE THUNDERSTORM WATCH #297 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #297... MARYSVILLE HIAWATHA
Special weather statement, May 8, 10:50 AM CDT, 4 hours 21 minutes before
KSZ010>012-023-024-026-081615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1050 AM CDT THU MAY 8 2003 SEVERE THUNDERSTORM WATCH #297 WILL BE ALLOWED TO EXPIRE AT 1100 AM FOR THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297 AFTER 1100 AM... MARYSVILLE HIAWATHA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:27 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 33 min |
| May 8, 3:58 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| May 8, 4:01 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 44 min |
| May 8, 4:09 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 36 min |
| May 8, 4:47 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 28 min |
| May 8, 5:04 AM CDT | Tornado Warning | TOP | Geary, Riley | 26 min |
| May 8, 7:08 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
| May 8, 7:58 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 32 min |
| May 8, 8:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 57 min |
| May 8, 3:24 PM CDT | Tornado Warning | TOP | Cloud, Republic | 66 min |
| May 8, 3:50 PM CDT | Tornado Warning | TOP | Cloud, Republic, Washington | 40 min |
| May 8, 4:26 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 38 min |
| May 8, 5:11 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 53 min |
| May 8, 5:27 PM CDT | Tornado Warning | TOP | Marshall | 33 min |
| May 8, 5:31 PM CDT | Tornado Warning | TOP | Geary | 44 min |
| May 8, 5:41 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 49 min |
| May 8, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 43 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 52 min |
| May 8, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| May 8, 6:06 PM CDT | Tornado Warning | TOP | Marshall | 39 min |
| May 8, 6:13 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie | 47 min |
| May 8, 6:29 PM CDT | Tornado Warning | TOP | Osage | 46 min |
| May 8, 6:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 42 min |
| May 8, 6:38 PM CDT | Tornado Warning | TOP | Coffey | 52 min |
| May 8, 6:44 PM CDT | Tornado Warning | TOP | Shawnee, Wabaunsee | 46 min |
| May 8, 6:54 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.